Nevada, 2009Damaging Wind in Nevada, July 11, 2009
July 11, 2009 · NWS REV · 1 event in 1 county or zone
Thunderstorms produced gusty winds during the evening of July 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced gusty winds during the evening of July 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 11, 4:12 PM PST, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 11, 4:12 PM PST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
512 PM PDT SAT JUL 11 2009
.UPDATE...
RADAR/SAT SHOWING LINE OF SHOWERS POSSIBLY WITH SOME EMBEDDED
THUNDERSTORMS MOVING OVER THE SIERRA CREST RIGHT NOW. TAHOE
WEBCAMS SHOWING RAIN DEFINITELY REACHING THE GROUND AND SHOULD
LAST FOR AN HOUR OR SO. AMOUNTS SHOULD BE LIGHT...PERHAPS AROUND
0.05 INCHES AROUND THE LAKE...BUT WILL BE WIDSPREAD AS THE BAND
EXTENDS FROM NEAR EBBETTS PASS TO YUBA PASS. HAVE INCREASED POPS
THIS EVENING TO 60+ AROUND LAKE TAHOE TO ACCOUNT FOR THIS BAND.
ALSO ADDED ISOLATED SHOWERS TO THE RENO-CARSON AREAS...BUT NOT
SURE IF IT WILL HOLD TOGETHER TOO MUCH ON THE LEE SIDE. MAY NEED
TO UPDATE AGAIN IF IT DOES HOLD.
WINDS HAVE ALSO INCREASED SIGNIFICANTLY AHEAD OF THE BAND WITH
GUSTS OF 45-50 MPH. ISSUED CONVECTIVE SPS FOR LAKE TAHOE AS A
RESULT SINCE THE GREATEST IMPACTS FROM THE INCREASED WINDS WILL BE
SEEN THERE WITH INCREASED CHOP ON THE LAKE. WALLMANN
&&
.PREVIOUS DISCUSSION... /ISSUED 403 PM PDT SAT JUL 11 2009/
SHORT TERM...
MOISTURE FROM THE REMNANTS OF TROPICAL STORM BLANCA CONTINUES TO
STREAM NORTH AHEAD OF AN UPPER LOW CENTERED OFF THE OREGON AND
CALIFORNIA COAST. PWATS ARE INCREASING RAPIDLY ACROSS CENTRAL
CALIFORNIA...WITH ESTIMATES OF ONE HALF INCH EARLY THIS MORNING
PER AMSU/SSMI INCREASING TO OVER ONE INCH NEAR MONTEREY BAY AT
THIS TIME. WITH THE INCREASE IN PWATS AND JET FORCING (EVIDENCED
BY SLOWLY COOLING CLOUD TOPS IN THE INFRARED SATELLITE) OVER
CENTRAL AND NORTHERN CALIFORNIA...RADAR REFLECTIVITIES ARE
INCREASING WITH HIGHER RETURNS BEGINNING TO ENCROACH ON THE
FREEZING LEVEL. THIS BRINGS AN INCREASING CHANCE OF ISOLATED
THUNDER IN THE NEXT FEW HOURS...WHICH JIVES WELL WITH SREF
THUNDERSTORM PROGS.
TONIGHT...JET FORCING IS PROGGED TO CONTINUE ACROSS NORTHERN
CALIFORNIA WITH PWATS INCREASING TO AROUND .75 FOR OUR NORTHWEST
CWA. THE CONTINUED SYNOPTIC-SCALE FORCING SHOULD PRIME THE
ATMOSPHERE FOR SOME SHOWERS AND THUNDERSTORMS FOR THE NORTHWESTERN
CWA TONIGHT. SREF PRECIP AND THUNDERSTORM PARAMETERS ARE NOT VERY
HIGH BUT THEY DO HINT AT POTENTIAL SHOWERS AND STORMS. 10-20% POPS
LOOKS FINE FOR NOW NORTH OF A RENO AND SOUTH LAKE TAHOE LINE...ESPECIALLY
FOR SHOWERS AS IT WILL TAKE SOME TIME TO MOISTEN THE ATMOSPHERE AS
ELEVATED CONVECTION IS MOVING VERY FAST PER CURRENT RADAR AND SATELLITE
DATA.
SUNDAY...A SIGNIFICANT DRY SLOT WILL MOVE INTO THE NORTHWEST CWA
AS THE UPPER LOW OFF THE COAST MOVES INTO SOUTHERN OREGON. THE GFS
AND NAM HAVE BEEN VERY CONSISTENT WITH A TIMING BETWEEN 18Z FOR
WESTERN LASSEN COUNTY TO 00Z-03Z FOR RENO. THE DRY SLOT WILL KEEP
AFTERNOON AND EVENING CONVECTION ACROSS THE FAR NORTH AND SOUTHERN
AND EASTERN CWA...WITH STRONG SOUTHWEST WINDS DEVELOPING AS THE
DRY SLOT ENCROACHES ON THE REGION.
SUNDAY NIGHT THROUGH TUESDAY...VERY STRONG SUBSIDENCE DRYING
ENSUES SUNDAY NIGHT AS THE UPPER LOW MOVES INTO NORTHEAST OREGON.
COOLER HIGHS (SLIGHTLY BELOW AVERAGE) MOVE IN FOR MONDAY FOLLOWED
BY A REBOUND OF 5 TO 10 DEGREES FOR TUESDAY. SNYDER
LONG TERM...WEDNESDAY THROUGH SATURDAY...
HIGH PRESSURE OVER THE SRN CONUS STRENGTHENS AND SHIFTS FURTHER WEST
OVER THE FOUR CORNERS REGION DURING THE EXTENDED. THIS WILL BRING
RISING 500MB HEIGHTS AND A WARMING TREND OVER NEVADA AND CALIFORNIA
WITH VALLEY TEMPERATURES GETTING CLOSE TO TRIPLE DIGITS. ONCE THE
RIDGE SHIFTS WEST ON WEDNESDAY IT REALLY DOESNT FLUCTUATE MUCH IN
POSITION OR STRENGTH...SO VERY LITTLE CHANGE IS EXPECTED ONCE THE
HOT AND DRY WEATHER PATTERN SETS UP. THERE ARE SOME SIGNS OF
INCREASING INSTABILITY OVER THE MONO/MINERAL CONVERGENCE ZONE
HOWEVER NOT HIGH ENOUGH TO ADD ANY THUNDERSTORM CHANCES. WINDS
REMAIN MAINLY CALM WITH A LIGHT ZEPHYR KICKING IN EACH AFTERNOON
WITH A WEAK THERMAL TROUGH OVER NEVADA. MODELS INDICATE THE RIDGE
WEAKENING A BIT LATE IN THE PERIOD BRINGING AN INCREASE IN SOUTHWEST
FLOW AND MODERATING TEMPERATURES...HOWEVER THAT IS 180 HOURS OUT.
JORDAN
AVIATION...
VFR CONDITIONS EXPECTED WITH TYPICAL AFTERNOON AND EVENING WEST
WINDS...GUSTS 20-25KT. THERE IS A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS MOST AREAS THROUGH SUNDAY INCLUDING THE POSSIBILITY FOR
NOCTURNAL STORMS TONIGHT. ANY STORMS THAT CAN FORM WILL BE HIGH
BASED AND SHALLOW WITH VIRGA AND GUSTY OUTFLOW WINDS POSSIBLE.
SHOWERS AND THUNDERSTORMS ARE NOT EXPECTED TO AFFECT TAF SITES.
SOUTHWEST FLOW ALOFT INCREASES OVERNIGHT WITH WINDS OVER THE SIERRA
CREST INCREASING TO 50-60 KTS BY SUNDAY MORNING. WINDS WILL INCREASE
IN LOWER ELEVATIONS INCLUDING TAF SITES BY 20Z WITH GUSTS 25-35 KTS
EXPECTED. THIS WILL LIKELY BE ENOUGH WIND TO CREATE BLOWING DUST
NEAR DRY LAKE BEDS WITH LOCALLY REDUCED VISIBILITY POSSIBLE...
ESPECIALLY NEAR KLOL. LOW LEVEL WIND SHEAR IS POSSIBLE MAINLY AT
RENO 14-18Z BUT CONFIDENCE IS TOO LOW TO PUT IN TAFS. JORDAN
FIRE WEATHER...
SEVERAL FIRE WX CONCERNS TO DISCUSS ASSOC WITH INCOMING UPPER TROF
OVER OR/NRN CA. MOIST/UNSTABLE PLUME OFF CA COAST TODAY PROJECTED TO
LIFT NE INTO THE SIERRA/NRN CA TONIGHT AND SUNDAY MORNING. THIS WILL
HELP DEVELOP ISOLD TS IN THESE AREAS. BASED ON INCREASING PRECIP
WATERS AND SREF THUNDER/QPF FIELDS...A MIX OF WET AND DRY STORMS IS
ANTICIPATED.
FOLLOWING THIS, WINDS ARE EXPECTED TO RAPIDLY INCREASE ACROSS THE
REGION SUNDAY WITH 700MB WINDS NEARING 40KTS IN LATEST MODEL
PROJECTIONS. HAVE UPGRADED FIRE WX WATCH AREAS TO RED FLAG WARNINGS
FOR WRN NV WHERE INGREDIENTS OF LOW RH/HIGH WINDS BEST MATCH UP
THIS IS CONFIRMED IN SPC SREF JOINT PROBABILITY GRAPHICS. MIN RH
VALUES MAY BE MARGINAL, ESPECIALLY OVER NVZ450. NAM/GFS ARE SHOWING
HIGHER MIN RH VALUES COMPARED TO TODAY, THOUGH WITH WINDS GUSTING TO
NEAR 40 MPH, FIRE THREAT IS SUFFICIENT.
FOR CA ZONES INTO NRN WASHOE COUNTY, COMBINATION OF HIGHER
HUMIDITIES FROM MOIST PLUME PLUS GREENER FUELS WILL PRECLUDE
ISSUANCE OF RED FLAG WARNING, BUT WILL HEADLINE STRONG WINDS IN THE
FWF. STRONG/GUSTY WINDS WILL CONTINUE INTO SUN EVE LONGER THAN
NORMAL, ESPECIALLY IN THE MID-SLOPES, DUE TO THE STRONG FLOW. SHOULD
WE GET ANY STARTS TONIGHT-SUN MORNING FROM ISOLD TS, THEN WINDS
LATER IN THE DAY COULD CONTRIBUTE TO RAPID FIRE SPREAD. DEFINITELY
WORTH KEEPING AN EYE ON.
GFS/ECMWF CONSENSUS SHOW UPPER RIDGING TO BUILD INTO THE REGION
STARTING MONDAY, WITH LOWERING RH VALUES AND INCREASING TEMPERATURES.
CS
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY FROM 9 AM TO 11 PM PDT SUNDAY FOR NVZ002.
RED FLAG WARNING FROM NOON TO 11 PM PDT SUNDAY FOR NVZ450-453-
459.
LAKE WIND ADVISORY FROM NOON TO 11 PM PDT SUNDAY FOR NVZ001-004.
CA...LAKE WIND ADVISORY FROM 9 AM TO 11 PM PDT SUNDAY FOR CAZ071>073.
&&
HTTP://WEATHER.GOV/RENOIn the hours before
Special weather statement, Jul 11, 3:47 PM PST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
447 PM PDT SAT JUL 11 2009
CAZ072-NVZ002-120115-
GREATER LAKE TAHOE AREA-
447 PM PDT SAT JUL 11 2009
...GUSTY WINDS FROM SHOWERS TO AFFECT LAKE TAHOE THROUGH 6 PM...
AT 442 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SHOWERS MOVING NORTHEAST TOWARD LAKE TAHOE.
GUSTY WINDS OF AROUND 30 TO 40 MPH...ARE EXPECTED AHEAD OF AND WITH
THESE SHOWERS THROUGH 6 PM.
* LOCATIONS AFFECTED INCLUDE...CRYSTAL BAY...GLENBROOK...INCLINE
VILLAGE...STATELINE...ZEPHYR COVE AND BLISS STATE PARK.
THESE GUSTY WINDS WILL TEMPORARILY INCREASE SEAS ON LAKE TAHOE.
EXPECT WAVE HEIGHTS OF 2 TO 3 FEET WITH LOCALLY HIGHER 4 FOOT SEAS
ON THE MIDDLE AND EAST SIDE OF THE LAKE AS THE WINDS MOVE EAST.
AREAS TO THE EAST OF THE WEST SIDE CANYONS SUCH AS MEEKS BAY WILL
SEE EVEN STRONGER WINDS. SMALLER BOATS SHOULD SEEK SAFE HARBOR AS
SOON AS POSSIBLE.
STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/RENO ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3923 12017 3928 11991 3889 11994 3884 12014
3887 12017 3901 12021
TIME...MOT...LOC 2344Z 226DEG 9KT 3890 12013
WALLMANNSpecial weather statement, Jul 11, 4:24 PM PST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE RENO NV
524 PM PDT SAT JUL 11 2009
CAZ072-NVZ002-120115-
GREATER LAKE TAHOE AREA-
524 PM PDT SAT JUL 11 2009
...GUSTY WINDS FROM SHOWERS TO AFFECT LAKE TAHOE THROUGH 6 PM...
AT 442 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SHOWERS MOVING NORTHEAST TOWARD LAKE TAHOE.
GUSTY WINDS OF AROUND 30 TO 40 MPH...ARE EXPECTED AHEAD OF AND WITH
THESE SHOWERS THROUGH 6 PM.
* LOCATIONS AFFECTED INCLUDE...SOUTH LAKE TAHOE...CRYSTAL
BAY...GLENBROOK...INCLINE VILLAGE...STATELINE...ZEPHYR COVE AND
BLISS STATE PARK.
THESE GUSTY WINDS WILL TEMPORARILY INCREASE SEAS ON LAKE TAHOE.
EXPECT WAVE HEIGHTS OF 2 TO 3 FEET WITH LOCALLY HIGHER 4 FOOT SEAS
ON THE MIDDLE AND EAST SIDE OF THE LAKE AS THE WINDS MOVE EAST.
AREAS TO THE EAST OF THE WEST SIDE CANYONS SUCH AS MEEKS BAY WILL
SEE EVEN STRONGER WINDS. SMALLER BOATS SHOULD SEEK SAFE HARBOR AS
SOON AS POSSIBLE.
STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/RENO ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3923 12017 3928 11991 3889 11994 3884 12014
3887 12017 3901 12021
TIME...MOT...LOC 2344Z 226DEG 9KT 3890 12013
WALLMANNThunderstorm Wind, Washoe
- When
- July 11, 6:56 PM PST
- Where
- Washoe County, 2.83 mi NNW of Washoe City
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.356, -119.855
The Galena RAWS recorded a wind gust of 62 kt (71 mph) at an elevation of 5610 feet. The outflow was from thunderstorms over Lake Tahoe.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 11 to 15, 20091 death · 25 events
- Tornadoes and Flash Flooding in Ohio, July 11, 20095 injured · $311,000 · EF1 · 11 events
- Flood in Florida, July 11, 2009$4.0 million · 1 event
- Flash Flood and Hail in Missouri, July 11 to 12, 2009$224,000 · 2.5 in hail · 24 events
- Tornado and Hail in North Dakota, July 11 to 12, 2009$135,000 · EF0 · 11 events
- Damaging Winds in Arkansas, July 11 to 12, 2009$107,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$65,000 · 1.25 in hail · 18 events
- Flash Flooding and Hail in New York, July 11, 2009$98,000 · 52 kt wind · 8 events
- Hail in Wisconsin, July 11, 2009$125,000 · 1.5 in hail · 1 event
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$95,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Kentucky, July 11, 2009$85,000 · 0.88 in hail · 3 events
- Damaging Winds and Lightning Strike in Ohio, July 11, 20093 injured · $15,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186492.